Hail, Oldham
- When
- April 20, 4:38 PM CST
- Where
- Oldham County, 1.38 mi S of Boys Ranch
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.510, -102.250
and two tornadoes. the hail and winds caused damage to homes and crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southwest and south central Texas Panhandle during the evening hours producing large hail...damaging winds...and two tornadoes. Although no injuries were reported...the hail and winds caused damage to homes and crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 1:21 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 221 PM CDT TUE APR 20 2010 .DISCUSSION... NORTHWEST FLOW CONVECTION OVER THE HIGHER TERRAIN AND MOUNTAINS OF NM WILL CONTINUE TO PROPAGATE SOUTHEAST TOWARD THE WESTERN PANHANDLES BY THIS EVENING. WILL BUMP UP THE POPS TO CHANCE ALL SECTIONS OF THE PANHANDLES THIS EVENING. FEEL BEST CHANCES FOR CONVECTION IN THE NORTH AND NORTHEAST SECTIONS AS A WEAK FRONTAL BOUNDARY SLOWLY PUSHES DOWN FROM THE NORTHWEST AND NORTH TONIGHT AND NOCTURNAL LOW LEVEL SOUTHERLY JET DEVELOPS. WILL ALSO INCLUDE SOME PATCHY FOG LATE TONIGHT AND WEDNESDAY MORNING...AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY MORNING AS LOW LEVEL MOISTURE INCREASES WITH UPSLOPE SURFACE FLOW. CHANCES FOR CONVECTION INCREASE BY WEDNESDAY NIGHT INTO THURSDAY AS SURFACE LOW DEVELOPS OVER NORTHEASTERN NM WITH WARM FRONT EXTENDING SOUTHEAST ACROSS THE PANHANDLES AND DRYLINE DEVELOPS SOUTH OF THE SURFACE LOW. THREAT FOR SEVERE WEATHER MAY BEGIN TO INCREASE BY THURSDAY AS DRYLINE MIXES EAST AND SHORTWAVE ENERGY OVER THE CENTRAL AND SOUTHERN ROCKIES ASSOCIATED WITH CLOSED UPPER LOW OVER THE GREAT BASIN AND SOUTHWESTERN STATES TRACKS EAST TOWARD THE PANHANDLES WITH DIFFLUENCE ALOFT. NOCTURNAL LOW LEVEL JET ALSO EXPECTED TO PERSIST MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES THROUGH THURSDAY. PACIFIC COLD FRONT EXPECTED TO PUSH ACROSS THE PANHANDLES BEHIND THE DRYLINE LATE THURSDAY AND EARLY FRIDAY. MORE SEASONABLE CONDITIONS BUT DRIER FRIDAY THROUGH EARLY NEXT WEEK. NO PRECIPITATION EXPECTED. SCHNEIDER && .FIRE WEATHER... NO FIRE WEATHER CONCERNS OUTSIDE OF LIGHTNING STARTS AS RAIN CHANCES INCREASE TONIGHT THROUGH THURSDAY NIGHT. DRIER BUT SLIGHTLY COOLER CONDITIONS FRIDAY THROUGH EARLY NEXT WEEK. POSSIBLY ELEVATED FIRE WEATHER CONCERNS FRIDAY AND OVER THE WEEKEND INTO EARLY NEXT WEEK AS MINIMUM RH VALUES DROP TO NEAR 25 PERCENT OR LESS AND 20 FOOT WIND SPEEDS INCREASE TO AROUND 15 TO 20 MPH. SCHNEIDER && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 50 72 53 73 45 / 30 20 40 20 20 BEAVER OK 51 70 54 74 50 / 60 30 50 40 50 BOISE CITY OK 46 66 49 70 42 / 40 30 40 20 10 BORGER TX 52 74 57 72 50 / 30 20 50 30 20 BOYS RANCH TX 49 78 51 76 45 / 30 20 40 20 10 CANYON TX 50 76 52 73 44 / 30 20 40 20 20 CLARENDON TX 50 72 54 72 49 / 30 20 40 40 30 DALHART TX 47 71 49 71 41 / 30 30 50 20 10 GUYMON OK 50 70 51 70 47 / 50 30 40 40 20 HEREFORD TX 51 80 51 72 43 / 30 20 40 20 20 LIPSCOMB TX 50 72 57 71 53 / 50 30 50 50 50 PAMPA TX 49 70 54 69 49 / 30 20 50 40 30 SHAMROCK TX 50 73 57 70 53 / 30 20 40 50 50 WELLINGTON TX 51 76 58 73 54 / 30 20 40 40 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 21/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 322 PM CDT TUE APR 20 2010 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 322 PM CDT TUE APR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON HELPED BY AFTERNOON SURFACE HEATING. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST DURING THE EVENING HOURS WITH THE ENVIRONMENT IMPROVING AS MID LEVEL SOUTHWEST FLOW INCREASES OVER THE MOIST SURFACE FLOW. GIVEN SOME LIMITED INSTABILITY...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD APPROACH SEVERE LEVELS ON WEDNESDAY...BUT A GREATER OPPORTUNITY FOR SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON AND THURSDAY NIGHT AS A DRYLINE SETS UP OVER THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY AND THURSDAY DUE TO THE THREAT OF SEVERE THUNDERSTORMS. WYNNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 454 PM CDT TUE APR 20 2010 TXZ011-012-202245- OLDHAM TX-POTTER TX- 454 PM CDT TUE APR 20 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR WESTERN POTTER AND EASTERN OLDHAM COUNTIES. AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM NEAR BOYS RANCH...MOVING EAST AT 5 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM. NUNEZ
The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
A tornado survey was conducted on this tornado which occurred at 1804 CST three miles west of Bushland and just south of Interstate 40. The tornado remained over open country and no damage or injuries were reported directly from the tornado. The tornado was on the ground for approximately one mile with a maximum width of fifty yards. The tornado dissipated at approximately 1809 CST about two miles west northwest of Bushland.
The trained spotter also confirmed the tornado reported near Bushland.
North facing windows blown out and siding damaged at several residences just northeast of Umbarger.
A tornado survey was conducted on this tornado. The tornado touched down at 1847 CST approximately three miles northeast of Umbarger. The tornado was on the ground for approximately one mile or less with a path width of fifty yards. The tornado dissipated at approximately 1849 CST approximately four miles northeast of Umbarger. The tornado remained over open country and no damage or injuries were reported directly from the tornado. However...several homes received damage from wind blown hail associated with the rear flank downdraft. Several north facing windows were blown out and hundreds of acres of crops were destroyed.
National Weather Service damage survey indicated that wind blown hail damaged residences and several other nearby residences. North facing windows blown out and north facing siding were damaged along with hundreds of acres of crops destroyed. The wind damage was likely due to the rear flank downdraft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221685, 222255, 221686, 221688, 221687, 222258, 221689.